low blood sugar in the middle of the night?

By Alexsmom3105 Latest Reply 2014-05-05 15:47:40 -0500
Started 2014-05-02 05:59:53 -0500

I was just wondering if anyone has had this? I have never had a low in the middle of the night. I got up to go to the bathroom and headed back to bed and started shaking so I took my blood sugar and it was 61. So I went to get something to eat. Just thought this was strange since I have never had this problem before.


12 replies

MrsCDogg 2014-05-05 15:47:40 -0500 Report

Yes! This has happened to me many times. One night I was dreaming that something was wrong and I needed to wake up and check my blood sugar. When I finally was able to wake up I checked my blood sugar and it was in the 40's! So, yea it happened!

IronOre 2014-05-03 14:59:42 -0500 Report

Honestly, none of us eat exactly the same everyday, or have the same activity. so things like this will happen.
I get a bit upset when i read about how low people want their BS to be, and in those cases things like what you went thru happen very easy.

wraithmb 2014-05-03 08:28:16 -0500 Report

A very good point. The other things that I have noticed is that if I have taken Tylenol, or any Other OTC painkiller, I don't always feel a low.

I've also noticed that I only feel the low down to about 3 mmol/L or about 50 mg/dl, lower than that I have no clue.

GabbyPA 2014-05-03 08:16:44 -0500 Report

When we are handed a cocktail of meds and a regime of exercise and diet to follow, it can take time to find out the best way to make it work. Your body may be telling you that something is changing and perhaps as Glucerna said, looking at the day before may help you find the trigger so you can avoid it in the future.

Alexsmom3105 2014-05-02 23:27:43 -0500 Report

The only thing I can think of is I took my medication an hour after dinner instead of before. We are moving and trying to get out of the old house. All my medication is at the new house. That is the only thing that I did that was different.

Glucerna 2014-05-03 16:32:40 -0500 Report

The medication is designed to work with the food in your system, and that works best when you take the med before you eat. Otherwise, you can end up with a low blood sugar - as you discovered. I know it's hectic when you're moving, but perhaps you could keep some of the meds in your purse so you have them with you at all times until you're moved in? ~Lynn @Glucerna

jayabee52 2014-05-03 13:48:11 -0500 Report

MOVE is a "4 letter word"! LoL!

I've done too much of it in my life! Moving is the pits!

You might have had the low because you were more active than usual with the move, as physical activity burns more glucose.

Glucerna 2014-05-02 21:29:11 -0500 Report

Thnk back to see if anything might have been different yesterday: less supper, less carbohydrate at supper, an earlier dinner than usual, more exercise, change in medication. It's definitely something to talk with your doctor about as well. ~Lynn @Glucerna

IronOre 2014-05-02 16:08:38 -0500 Report

yea it happens, and to feel the shakes at 61 is really good because the reading is low but not too low that you are not capable of helping yourself. Sometimes threre are those don't feel the shakes until they are much lower, and into the danger zone.

dagger1234 2014-05-02 12:52:37 -0500 Report

I always get low right before I go to bed. I usually eat a fruit snack or a granola bar and go to sleep.

wraithmb 2014-05-02 09:13:19 -0500 Report

I had one last night actually. 2.4 mmol/L (about 43 mg/dl). My wife woke me and kicked me out of bed to do a test and eat. I think mine was due to extra exercise late in the day, I have been known to have "delayed reactions" to exercise in the past.

If it was only this once that it happened, I don't think it is really anything to worry about. Jayabee as always gives good advice, if your glucose was lower than normal before bed, that would be a good indicator that something was going on. A snack as James suggested would be a good solution. However if this becomes a consistent pattern, it may be something to talk over with your dr. I know that when this pattern emerged with me a few years back, I needed to switch insulin types and the problem disappeared.

jayabee52 2014-05-02 06:41:12 -0500 Report

Howdy Tracy

Good you checked. I used to get low, but slept right through them and had a liver dump and woke up with rather high fasting Blood Glucose (BG) levels. I asked my Dr about this and he suggested that I take my BG levels every night and on the nights I am below 120 mg/dl I was supposed to eat a snack consisting of a protein and a complex carb. (example: an apple slide slathered with peanut butter). I followed his suggestion and I had no more high AM readings.

If you have a logbook and have taken a before bed BG reading, you may find that for some reason you started out the night with a rather low-ish reading.

God's best to you and yours
James Baker